Esophagitis during Lung Cancer Treatment

The Abramson Cancer Center of the University of Pennsylvania
Ultima Vez Modificado: 8 de mayo del 2013

Share article


Imprima English

Question

My father was recently diagnosed with stage IV lung cancer. He is undergoing chemotherapy and radiation therapy. He has started having severe pain in his esophagus and tried "magic mouthwash" unsuccessfully. Is there anything that can help relieve some of the pain for him?

Answer

Beth Sandy, MSN, CRNP, OCN, board certified nurse practitioner and nationally certified oncology nurse, responds:

Esophagitis is a term that refers to inflammation of the lining of the esophagus. Symptoms include difficult and painful swallowing, heartburn, feeling of fullness and blockage in the throat, and nausea and vomiting. It can be caused by irritants such as stomach acid reflux and certain medications like NSAIDs. Esophagitis is also common in patients receiving radiation therapy to the chest and mediastinum. The incidence and severity of esophagitis is significantly increased in patients who get chemotherapy at the same time as the radiation (i.e., concurrent chemoradiation). Furthermore, immunosuppressed cancer patients are vulnerable to developing viral and fungal infections (i.e. Herpes, Candida) that also cause esophagitis.

Magic mouthwash, unfortunately, does not always help, as is the case for your father. Usually, in these cases, we will next offer a liquid pain medication such as Roxicodone liquid. The down side to Roxicodone is that it is a narcotic, and thus can cause constipation and drowsiness. However, it generally works very well at helping to relieve the pain from radiation irritation of the esophagus. Another alternative is carafate liquid, which coats the esophagus and provides a protective barrier to permit healing. Unfortunately, carafate usually doesn't help reduce the pain very well, and so pain medication may still be needed. Newer evidence suggests that neuropathic medications like gabapentin may provide some relief for esophagitis caused with cancer therapies.

Imprima English